Georgia, 2010Hail and Lightning Strikes in Georgia, August 6, 2010
August 6, 2010 · NWS FFC · 6 events in 6 counties and zones
S. Unstable northwest flow aloft combined with the front and a very hot, humid air mass across Georgia to help develop scattered to numerous thunderstorms across the north part of the state during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $181,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front continued to approach Georgia from the northwest as a deep upper trough was rotating through the northeast U.S. Unstable northwest flow aloft combined with the front and a very hot, humid air mass across Georgia to help develop scattered to numerous thunderstorms across the north part of the state during the afternoon and evening. Only a couple of these thunderstorms became severe, but all produced frequent to intense cloud-to-ground lightning and very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 11:32 AM EST, 47 minutes earlier.
Area forecast discussion, Aug 6, 11:32 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1232 PM EDT FRI AUG 6 2010
.SHORT TERM /TODAY THROUGH MONDAY/...
MODELS CONTINUE TO SHOW A COLD FRONT PUSHING INTO EXTREME NORTH
GEORGIA THIS MORNING...MEANDERING ACROSS NORTH CENTRAL GEORGIA
THROUGH TONIGHT...BEFORE PUSHING INTO CENTRAL GEORGIA SATURDAY.
BOUNDARY THEN APPEAR TO MEANDER ACROSS CENTRAL SECTIONS OF STATE
INTO SUNDAY BEFORE DRIFTING INTO SOUTH GEORGIA SUNDAY
NIGHT/MONDAY. LOOK FOR SHOWERS AND THUNDERSTORMS TO BE ON THE
INCREASE ACROSS THE COUNTY WARNING AREA TODAY...ESPECIALLY THIS
AFTERNOON AS HEATING COMES INTO PLAY. WILL CONTINUE TO SHOW BEST
POPS ACROSS THE NORTH TODAY/TONIGHT WITH THE FRONT IN THE
AREA...BUT SHOULD SEE BEST COVERAGE ACROSS CENTRAL GEORGIA
SATURDAY AS THE BOUNDARY DROPS INTO THAT AREA. SPC CONTINUE TO PUT
MUCH OF THE FORECAST AREA IN SLIGHT RISK OF SEVERE STORMS TODAY
AND THIS LOOKS REASONABLE WITH MODEL CAPE VALUES APPROACHING 3000
IN SOME AREAS. THREAT OF STRONG TO SEVERE STORMS MAY BE POSSIBLE
MAINLY ACROSS CENTRAL GEORGIA. ON SATURDAY. GUSTY WINDS THE MAIN
THREAT...BUT HEAVY RAIN ALSO POSSIBLE WITH PRECIPITABLE VALUES
CLOSE TO 2 INCHES.
WILL NEED TO CONTINUE HEAT ADVISORY TODAY...MAINLY ACROSS CENTRAL
GEORGIA WHERE HEAT INDICES EXPECTED TO REACH THE 105 TO 110 RANGE.
ACROSS NORTH GEORGIA MAY SEE ISOLATED AREAS APPROACH 105...BUT NOT
ENOUGH TO WARRANT ADVISORY AT THIS POINT. SLIGHTLY COOLER TEMPS
SATURDAY SHOULD KEEP MUCH OF THE AREA BELOW ADVISORY CRITERIA.
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
EXTENDED PROGS SIMILAR WITH THE FRONTAL BOUNDARY SOUTH OF THE
COUNTY WARNING AREA BY MONDAY...AND HIGH PRESSURE BUILDING BACK
ACROSS OUR AREA THROUGH THE REST OF THE PERIOD. THOUGH LATEST
ECMWF HINTING AT A WEAK EASTERLY WAVE DEVELOPING AND MOVING ACROSS
FLORIDA...INTO THE EASTERN GULF MONDAY/TUESDAY TIME FRAME WHICH
COULD ENHANCE PRECIP CHANCES MAINLY ACROSS CENTRAL GEORGIA. PLAN
TO KEEP POPS GENERALLY LOW FOR NOW (20%)...WITH SEVERAL MODEL RUNS
YET TO GO. LITTLE RELIEF FROM THE HEAT INDICATED DURING THE PERIOD
WITH HIGHS PROGGD WELL INTO THE 90S EACH DAY AND LOWS IN THE LOWER
AND MIDDLE 70S.
49
&&
.AVIATION...
SCT-BKN VFR EXPECTED THROUGH THE PERIOD...WITH LOW VFR EXPECTED IN
TSTMS. SCT CONVECTION CAN BE EXPECTED ACROSS THE CWA...SO HAVE
TEMPO TSRA FOR 19-23Z WITH CB THROUGH 03Z. TEMPO TAILORED AS
APPROPRIATE FOR DEVELOPING STORMS. BKN VFR OVERNIGHT...WITH
MVFR VSBYS SAT AM. TSTMS AGAIN POSSIBLE SAT PM...SO HAVE
INTRODUCED PROB30 TO ATL TAF. WEST WINDS TO BECOME MORE NW INTO
SAT...WITH SPEEDS LESS THAN 10KTS EXCEPT IN TSTMS WHERE 10G15KTS.
//ATL...CONFIDENCE...UPDATED FOR 18Z...
HIGH CONFIDENCE ON VFR CIGS THROUGH THE PERIOD. MEDIUM CONFIDENCE
ON TIMING OF MVFR VSBYS SAT AM.
HIGH CONFIDENCE ON WEST WINDS BECOMING MORE NW THROUGH THE PERIOD.
MEDIUM CONFIDENCE ON TIMING OF CONVECTION...BOTH IN FRI TEMPO AND
SAT PROB30.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 95 73 94 72 95 / 60 40 30 20 20
ATLANTA 93 73 93 73 94 / 60 40 30 20 20
BLAIRSVILLE 87 66 88 66 90 / 50 40 20 20 10
CARTERSVILLE 90 71 91 70 95 / 60 40 30 20 20
COLUMBUS 94 75 94 74 95 / 50 40 50 30 30
GAINESVILLE 91 72 92 71 92 / 60 40 30 20 20
MACON 96 74 94 74 96 / 50 40 40 30 30
ROME 93 71 93 70 97 / 60 40 30 20 20
PEACHTREE CITY 92 71 93 71 95 / 60 40 30 20 20
VIDALIA 96 75 95 75 96 / 50 40 50 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...HARRIS...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.
&&
49/31
Hazardous weather outlook, Aug 6, 5:14 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 AM EDT FRI AUG 6 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
614 AM EDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA...WITH SOME ISOLATED SEVERE
THUNDERSTORMS POSSIBLE.
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY CONTINUES TO SETTLE SOUTHWARD INTO THE
STATE TODAY.
.PRIMARY HAZARDS...
DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS.
ISOLATED THUNDERSTORMS IN PORTION OF NORTH GEORGIA AND CENTRAL
GEORGIA COULD ALSO PRODUCE WIND GUSTS OF 60 MPH.
..OTHER HAZARDS...
DANGEROUS HEAT CONDITIONS ARE AGAIN EXPECTED TODAY WITH INDEX
VALUES OF 100 TO 110 ACROSS MAINLY CENTRAL GEORGIA.
.DISCUSSION...
INSTABILITY WILL CONTINUE TO BE HIGH AGAIN THIS AFTERNOON AS CAPE
VALUES WILL RANGE 1500 TO 3000...ESPECIALLY ALONG AND SOUTH OF
I20 AND EAST OF I75. THE OUTFLOW BOUNDARIES FROM YESTERDAYS STORMS
WILL FURTHER ASSIST THUNDERSTORM DEVELOPMENT TODAY AS THE HEAT
AND MOISTURE ADDS TO THE FUEL STRONG STORMS AND HEAVY RAINFALL.
ISOLATED AREAS OF DAMAGING WINDS CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Hail, Fannin
- When
- August 6, 12:19 PM EST to 12:23 PM EST
- Where
- Fannin County, Dial to 1 mi S of Margret
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.750, -84.220
The public observed half-dollar-sized hail in the Cooper Creek area in the far southeast part of Fannin county.
Hail, Lumpkin
- When
- August 6, 12:36 PM EST to 12:40 PM EST
- Where
- Lumpkin County, 4 mi W of Turners Corner to 1.5 mi W of Turners Corner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.670, -83.970
The public observed quarter-sized hail near Turners Corner.
Lightning, Jackson
- When
- August 6, 3:00 PM EST
- Where
- Jackson County, 0.57 mi N of Commerce
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.208, -83.449
The Athens Banner Herald reported that lightning struck a tree next to a home on State Street in Commerce. The tree subsequently fell onto the roof of the adjacent garage, causing damage to the structure.
Lightning, De Kalb
- When
- August 6, 4:36 PM EST
- Where
- De Kalb County, 2 mi NW of Chamblee
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.901, -84.325
The DeKalb County Emergency Management Director reported that lightning struck a tree causing the tree to split apart and fall.
Lightning, Douglas
- When
- August 6, 4:49 PM EST to 5:01 PM EST
- Where
- Douglas County, Winston to Chapel Hill
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.730, -84.820
The Douglas County Emergency Management Director reported that four lightning-related fires occurred across the county between 549 pm EDT and 601 pm EDT as strong thunderstorms tracked from northwest to southeast.
Lightning, Houston
- When
- August 6, 6:30 PM EST
- Where
- Houston County, 2.31 mi ENE of Centerville
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.637, -83.645
An off-duty employee with Warner Robins Air Force Base reported that lightning struck his home in Warner Robins. While no fire was reported, damage was observed to electrical and telephone wiring and an air conditioning system.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
- Flash Flood and Damaging Winds in North Carolina, August 6, 2010$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255989, 255992, 258351, 255977, 255978, 255987.